Alert archive / New Mexico / Tornado Warnings in 1999

Tornado Warning 2, NWS El Paso, TX

May 24, 1999Otero County, New Mexico

NWS El Paso, TX issued this tornado warning at May 24, 1999, 6:52 PM MDT for Otero County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1999, 6:52 PM MDT (00:52 UTC)
Expired
May 24, 1999, 7:40 PM MDT
In force
48 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1999-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1999-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 250052 RRA
TORELP
NMC035-250140-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EL PASO TX
652 PM MDT MON MAY 24 1999

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL AND EASTERN OTERO COUNTY IN SOUTH CENTRAL NEW
  MEXICO

* UNTIL 740 PM MDT

* AT 650 PM MDT... DOPPLER RADAR INDICATED A TORNADO 13 MILES
  EAST OF OROGRANDE... MOVING EAST AT 25 MPH.  A SECOND TORNADO
  WAS INDICATED BY RADAR 20 MILES NORTHEAST OF OROGRANDE.

...THIS IS A DANGEROUS STORM SITUATION..ACT QUICKLY. GO TO A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 12:32 PM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, May 24, 12:32 PM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1232 PM MDT MON MAY 24 1999

SYNOPSIS...
MOIST UNSTABLE ATMOSPHERE WILL LEAD TO SCATTERED THUNDERSTORMS THIS
EVENING ACROSS THE AREA. UPPER LOW DRAGGING TROUGH THROUGH TUESDAY
MORNING WILL LEAD TO DRIER STABLE ATMOSPHERE TUESDAY...WITH BREEZY
CONDITIONS.

DISCUSSION...
ONE MORE DAY OF CONVECTIVE PYROTECHNICS AS ATMOSPHERE REMAINS MOIST
AND UNSTABLE. OLD OUTFLOW BOUNDARIES FROM SUNDAY NIGHT BECAME
STATIONARY OUT WEST...FROM ABOUT SILVER CITY SOUTH INTO NORTHERN
MEXICO. APPEARS DRYLINE IS JUST WEST OF THIS BOUNDARY. SATELLITE
IMAGERY SHOWS MAIN CONVECTIVE AREA FROM SILVER CITY EAST...WITH SOME
SMALLER CU FORMING IN THE BOOTHEEL. RADAR SHOWS SMALL THUNDERSTORMS
ALREADY NEAR WHITE SANDS AND DOWN NEAR FABENS IN WEST TEXAS...SO
ACTION HAS ALREADY STARTED. LOOK AT MSAS ANALYSIS SHOWS MAX CAPE AND
THETAE VALUES OVER MOST OF FA. MOST OF FA...EXCEPT HIDALGO AND GRANT
COUNTIES SHOULD SEE THUNDERSTORMS TODAY...THOUGH BELIEVE ANY SEVERE
VARIETY WOULD BE LIMITED TO AREA EAST OF DEMING. STAY TUNED.

DRIER AND MORE STABLE AIR MOVES WEST TO EAST ACROSS THE AREA TONIGHT
AS UPPER LOW MOVES INTO COLORADO AND ASSOCIATED TROUGH DRAGS
THROUGH. H5 COLD POOL MOVES OVER AREA ON TUESDAY...BUT WITH DRY AIR
LIKELY ONLY SOME SCATTERED CU/VIRGA AT WORST FOR TUESDAY. BREEZY
CONDITIONS...15 TO 25 MPH...DO KICK IN WITH THE WESTERLIES TOMORROW.

EL PASO               BB  60/ 89/ 58/ 91/ 61  20000
LAS CRUCES            BB  55/ 87/ 53/ 89/ 54  20000
ALAMOGORDO            BB  57/ 88/ 55/ 90/ 58  30000
CLOUDCROFT            BB  43/ 65/ 40/ 68/ 42  30000
TRUTH OR CONSEQUENCES BB  54/ 86/ 52/ 87/ 55  20000
SILVER CITY           BB  45/ 80/ 43/ 82/ 45  1-000
DEMING                BB  50/ 87/ 48/ 88/ 51  10000
LORDSBURG             BB  51/ 88/ 49/ 89/ 52  -0000

17 HEFNER

N

In the hours before

Special weather statement, May 24, 1:27 PM MDT, 5 hours 25 minutes before
NMZ022>025-030>032-TXZ055-056-242325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
127 PM MDT MON MAY 24 1999

...THUNDERSTORMS DEVELOPING ACROSS MUCH OF SOUTHERN NEW MEXICO
AND FAR WEST TEXAS EARLY THIS AFTERNOON...

A MOIST AND UNSTABLE AIRMASS OVER MUCH OF SOUTHERN NEW MEXICO
AND WEST TEXAS WILL PROVIDE GOOD CONDITIONS FOR THUNDERSTORMS
THIS AFTERNOON AND EVENING. RADAR IS SHOWING WIDELY SCATTERED
STORMS DEVELOPING ALREADY IN THIS GENERAL AREA. SMALL HAIL UP TO
ONE-HALF INCH AND GUSTY WINDS TO 50 MPH CAN BE EXPECTED WITH
THESE STORMS. LOCAL HEAVY RAIN IS ALSO LIKELY.

THE ATMOSPHERE WILL GRADUALLY BECOME DRIER AND MORE STABLE FROM
WEST TO EAST THROUGH THIS EVENING...THUS ENDING THUNDERSTORMS IN
THE SAME MANNER.

RESIDENTS IN THESE AREAS ARE URGED TO REMAIN ALERT FOR THE ABOVE
MENTIONED WEATHER CONDITIONS.
Special weather statement, May 24, 2:25 PM MDT, 4 hours 27 minutes before
NMZ023>025-032-TXZ055-056-250220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
225 PM MDT MON MAY 24 1999

...TORNADO WATCH IN EFFECT FOR FAR WEST TEXAS AND MUCH OF SOUTH
CENTRAL NEW MEXICO UNTIL 8 PM TONIGHT...THIS INCLUDES EL PASO
AND HUDSPETH COUNTIES OF WEST TEXAS...AND OTERO...DONA ANA AND
SIERRA COUNTIES OF SOUTHERN NEW MEXICO...

MOIST AND UNSTABLE CONDITIONS EXIST OVER SOUTHERN NEW MEXICO AND
FAR WEST TEXAS...PRODUCING CONDITIONS THAT ARE FAVORABLE FOR
SEVERE THUNDERSTORMS OR TORNADOES. THESE CONDITIONS WILL END BY
LATE EVENING.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL...DAMAGING WINDS...AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.
Local storm report, May 24, 4:40 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
440 PM MDT MON MAY 24 1999

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0434 PM    NEAR LAS CRUCES           NM   1.00 INCH HAIL
05/24/99   DONA ANA

0437 PM    2 S TULAROSA              NM   1.75 INCH HAIL
05/24/99   OTERO

0439 PM    5 S BRAZITO               NM   0.75 INCH HAIL
05/24/99   DONA ANA
Local storm report, May 24, 4:40 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
440 PM MDT MON MAY 24 1999

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0434 PM    NEAR LAS CRUCES           NM   1.00 INCH HAIL
05/24/99   DONA ANA

0437 PM    2 S TULAROSA              NM   1.75 INCH HAIL
05/24/99   OTERO

0439 PM    5 S BRAZITO               NM   0.75 INCH HAIL
05/24/99   DONA ANA

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:02 PM MDTTornado WarningEPZDoña Ana48 min
May 24, 7:33 PM MDTSevere Thunderstorm WarningEPZOtero47 min

Nearby

Tornado Warnings in New Mexico, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.